Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 185, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 8, 2020, 10:03 PM CDT for Custer County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2020, 10:03 PM CDT (03:03 UTC)
- Expired
- Jul 8, 2020, 10:45 PM CDT
- In force
- 42 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Custer County, NE
The radar
The North Platte radar (KLNX), 103 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 10:19 PM CDT | TSTM WND GST 61 | 2 N Broken Bow, NE | KBBW ASOS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 5:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2624 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 2346 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
571
WUUS53 KLBF 090303
SVRLBF
NEC041-090345-
/O.NEW.KLBF.SV.W.0185.200709T0303Z-200709T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1003 PM CDT Wed Jul 8 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northeastern Custer County in central Nebraska...
* Until 1045 PM CDT.
* At 1002 PM CDT, a severe thunderstorm was located 7 miles north of
Victoria Springs State Recreation Area, or 16 miles south of
Brewster, moving southeast at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Sargent, Merna, Comstock, Victoria Springs State Recreation Area,
Weissert, Westerville, Lillian, Milburn, Round Valley, Walworth,
Wescott and Gates.
This includes Highway 183 between mile markers 98 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4138 9940 4144 9972 4174 9993 4174 9944
4154 9921 4152 9921
TIME...MOT...LOC 0302Z 307DEG 36KT 4172 9977
HAIL...<.75IN
WIND...70MPH
$$
JWS2 follow-up statements
771
WWUS53 KLBF 090326
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1026 PM CDT Wed Jul 8 2020
NEC041-090345-
/O.CON.KLBF.SV.W.0185.000000T0000Z-200709T0345Z/
Custer NE-
1026 PM CDT Wed Jul 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN CUSTER COUNTY...
At 1025 PM CDT, a severe thunderstorm was located near Weissert, or
13 miles northeast of Broken Bow, moving southeast at 45 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Sargent, Comstock, Weissert, Westerville, Lillian, Round Valley,
Walworth, Wescott and Gates.
This includes Highway 183 between mile markers 98 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across northeastern Custer County. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4138 9940 4144 9972 4166 9969 4174 9944
4154 9921 4152 9921
TIME...MOT...LOC 0325Z 305DEG 39KT 4154 9944
HAIL...<.75IN
WIND...70MPH
$$
Roberg118
WWUS53 KLBF 090344
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
1044 PM CDT Wed Jul 8 2020
NEC041-090353-
/O.EXP.KLBF.SV.W.0185.000000T0000Z-200709T0345Z/
Custer NE-
1044 PM CDT Wed Jul 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUSTER COUNTY
WILL EXPIRE AT 1045 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Nebraska.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4138 9940 4144 9972 4166 9969 4174 9944
4154 9921 4152 9921
TIME...MOT...LOC 0343Z 307DEG 36KT 4145 9928
$$
RobergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:31 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 8, 6:31 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service North Platte NE 631 PM CDT Wed Jul 8 2020 .SYNOPSIS... Issued at 402 PM CDT Wed Jul 8 2020 Upper low situated over southern portions of the Canadian provinces of AB/SK with upper PV anomaly rounding the base in northern MT. A second area of enhanced westerlies extends across the intermountain west. These will become players in the thunderstorm activity later today. Associated surface frontal boundary has entered the northwest Sandhills and and is beginning to stall in that area. In general southwesterly flow aloft is predominant over the northern rockies and northern Plains. This flow weakens over western and north central NE and becomes diffluent aloft which is a favorable pattern for a possible larger MCS later today. && .SHORT TERM...(This evening through Thursday night) Issued at 402 PM CDT Wed Jul 8 2020 For tonight...the aforementioned frontal boundary is in the process of stalling across the northwest Sandhills and radar presentation of a fine line early, indicating decent convergence, is now becoming more diffuse as would be expected initially with a stalling boundary. However, short range models suggest this is temporary as mid level FGEN associated with a segment of the upper jet progressing through the northern Rockies develops and enhances mesoscale lift co-located with the stalled surface front this afternoon. This mid level FGEN is most pronounced over the northwestern portion of the area initially and therefore am expecting convection to initiate there first, likely in the Brown/Cherry/Hooker county vicinity. Most convection allowing models (CAMs) agree with this scenario and one of those, the HRRR, initiates in southeast Cherry county around 21-22Z. This area will be characterized by marginal deep layer shear of around 30 kts but surfaced based CAPE exceeding 4000 J/kg so rapid development would be likely. Forecast soundings suggest a very dry subcloud layer. Mesoscale analysis of DCAPE already suggesting an outflow dominant progression making out confidence level in a damaging wind event fairly high especially as cold pools begin to organize. Would expect upscale growth to take a little while as storm interactions will be likely early on. It is also worth mentioning that the mid afternoon thermal pattern along with steep low level lapse rates and weak low level shear along the front will be favorable for landspouts should a vigorous updraft become co-located with an area of pre-existing misoscale vorticity. Will be watching for this as the pattern favors this, although detection is always difficult. Also later this afternoon expect additional development along the Laramie Range in southeast WY associated with mid level forcing across the central Rockies and low level upslope flow behind the front. This area also will move east and, along with new convective development further south along the front, will merge and allow a more organized cold pool to form and the QLCS should begin to more rapidly push southeastward by late evening. As mentioned main threat will likely be strong wind and agree with the SPC designation of the hatched area which signifies potential for 65+ mph. Hail will also be possible with the most vigorous updrafts initially. with high LCLs the overall tornado threat is small, however with colliding boundaries there is a small possibility. In addition, locally heavy rainfall will be possible especially with merging convective segments. Thursday...assuming the MCS develops as expected and develops a well organized cold pool would expect that the boundary will be pushed well into KS by Thursday morning. The upslope flow on the cool side of the front paired with mid level large scale forcing associated with broad northwest flow aloft will again promote terrain-initiated convective development further west moving east-southeast into the southern Panhandle and possibly portions of southwest NE. Large scale models typically develop convection too far north in this type of scenario and will side with the CAMs on limited spatial coverage and confined more so to the western portion of the area. .LONG TERM...(Friday through Wednesday) Issued at 402 PM CDT Wed Jul 8 2020 Upper level ridging will build across the southwest United States beginning this weekend which will put the area in northwesterly flow aloft. However increasing subsidence associated with the building ridge will limit widespread rainfall. In this pattern any thunderstorm development will favor north central NE primarily. Temperatures will generally be near or slightly above average for this time of year. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 614 PM CDT Wed Jul 8 2020 Scattered thunderstorms will be possible this evening across portions of north central, southwest and western Nebraska. Thunderstorms should move out of the area by midnight. Winds will shift slightly to the east and north overnight, then winds will shift back to the east southeast. VFR conditions will prevail after midnight for the remainder of the forecast period. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Stoppkotte SHORT TERM...Stoppkotte LONG TERM...Stoppkotte AVIATION...Gomez
Hazardous weather outlook, Jul 8, 3:35 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 335 PM CDT Wed Jul 8 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-092045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 335 PM CDT Wed Jul 8 2020 /235 PM MDT Wed Jul 8 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms will move into portions of north central and southwest Nebraska this evening. Some storms may be severe. Potential hazards associated with these storms include damaging winds and large hail. Locally heavy rainfall is also possible, especially east of Highway 83. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. The chance for isolated thunderstorms continues Thursday and Thursday evening. An isolated severe storm is possible across south and southwestern Nebraska. The strongest storms will be primarily south of Interstate 80 and could produce damaging winds and large hail. Thunderstorms are also possible on Friday evening. The greatest potential for severe weather is across the Sandhills and north central Nebraska, where damaging winds and very heavy rainfall are the main threats. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Meltzer/Taylor
In the hours before
Special weather statement, Jul 8, 9:27 PM CDT, 36 minutes before
Special Weather Statement National Weather Service North Platte NE 927 PM CDT Wed Jul 8 2020 NEZ038-059-090315- Custer-Lincoln- 927 PM CDT Wed Jul 8 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LINCOLN AND SOUTHWESTERN CUSTER COUNTIES... At 927 PM CDT, a strong thunderstorm was located 11 miles north of Brady, or 21 miles southeast of Stapleton, moving east at 40 mph. Wind gusts of 50 to 55 mph are possible with this storm. This storm will be near... Callaway around 1000 PM CDT. Oconto around 1015 PM CDT. Other locations impacted by this storm include Etna, Lodi, Pressey State Wildlife Management Area and Milldale. This includes Highway 2 between mile markers 273 and 274. LAT...LON 4104 10042 4129 10042 4145 9970 4105 9968 TIME...MOT...LOC 0227Z 270DEG 33KT 4119 10035 Taylor
Local storm report, Jul 8, 9:38 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
938 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 20 S LONG PINE 42.25N 99.70W
07/08/2020 M75 MPH BROWN NE MESONET
UNL MESONET
&&
CCOLELocal storm report, Jul 8, 9:42 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
942 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST 1 E GRANT 40.84N 101.71W
07/08/2020 M58 MPH PERKINS NE MESONET
UNL MESONET
&&
CCOLELocal storm report, Jul 8, 9:45 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
945 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 6 NW CHAPPELL 41.16N 102.55W
07/08/2020 M58 MPH DEUEL NE MESONET
UNION PACIFIC MESONET
&&
CCOLESpecial weather statement, Jul 8, 9:51 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
951 PM CDT Wed Jul 8 2020
NEZ026-027-038-090330-
Loup NE-Custer NE-Blaine NE-
951 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOUP...CUSTER AND
SOUTHEASTERN BLAINE COUNTIES UNTIL 1030 PM CDT...
At 950 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Hartsuff State Park to near Anselmo
to 6 miles northwest of Callaway. Movement was southeast at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Broken Bow, Taylor, Sargent, Ansley, Merna, Mason City, Oconto,
Anselmo, Comstock, Berwyn, Victoria Springs State Recreation Area,
Calamus Reservoir State Recreation Area, Weissert, Westerville,
Lillian, Milburn, Milburn Diversion Dam State Wildlife Management
Area, Walworth, Kent Diversion Dam State Wildlife Management Area and
Buckeye.
This includes the following highways...
Highway 183 between mile markers 73 and 129.
Highway 2 between mile markers 253 and 307.
Highway 92 between mile markers 263 and 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and north central Nebraska.
LAT...LON 4104 9954 4105 9968 4139 10000 4177 9992
4188 9923 4137 9921 4105 9921
TIME...MOT...LOC 0250Z 300DEG 37KT 4180 9902 4170 9985 4137 9998
JWSSpecial weather statement, Jul 8, 9:53 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
953 PM CDT Wed Jul 8 2020
NEZ027>029-038-090345-
Wheeler NE-Loup NE-Custer NE-Garfield NE-
953 PM CDT Wed Jul 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOUP...SOUTHERN
GARFIELD...NORTHEASTERN CUSTER AND WHEELER COUNTIES UNTIL 1045 PM
CDT...
At 952 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Elgin to near Ericson to near
Burwell. Movement was southeast at 40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Burwell, Bartlett, Ericson, Homestead Knolls Campground, Virginia
Smith Dam, Pibel Lake State Recreation Area and Deverre.
This includes Highway 281 between mile markers 132 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and north central Nebraska.
LAT...LON 4174 9921 4167 9922 4168 9922 4188 9926
4194 9873 4203 9829 4174 9830
TIME...MOT...LOC 0252Z 307DEG 34KT 4195 9829 4180 9863 4177 9917
JWSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:00 PM CDT | Tornado Warning | LBF | Perkins | 45 min |
| Jul 8, 7:02 PM CDT | Flash Flood Warning | LBF | Keya Paha | 2 hr |
| Jul 8, 7:04 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha, Rock | 41 min |
| Jul 8, 7:19 PM CDT | Severe Thunderstorm Warning | LBF | Keith | 41 min |
| Jul 8, 7:26 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 49 min |
| Jul 8, 7:33 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Keith, Perkins | 42 min |
| Jul 8, 7:44 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 46 min |
| Jul 8, 7:45 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Garden, Grant, Hooker, Sheridan | 45 min |
| Jul 8, 8:04 PM CDT | Tornado Warning | LBF | Thomas | 41 min |
| Jul 8, 8:07 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Brown, Holt, Rock | 38 min |
| Jul 8, 8:16 PM CDT | Special Weather Statement | LBF | Lincoln | 29 min |
| Jul 8, 8:21 PM CDT | Special Weather Statement | LBF | Chase | 24 min |
| Jul 8, 8:26 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Loup, Rock, Thomas | 49 min |
| Jul 8, 8:36 PM CDT | Special Weather Statement | LBF | Logan | 39 min |
| Jul 8, 8:38 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Holt, Rock, Wheeler | 52 min |
| Jul 8, 8:45 PM CDT | Severe Thunderstorm Warning | LBF | Thomas | 45 min |
| Jul 8, 8:54 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 51 min |
| Jul 8, 9:04 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Garfield, Lincoln, Logan, Loup and 3 more | 41 min |
| Jul 8, 9:27 PM CDT | Special Weather Statement | LBF | Custer | 48 min |
| Jul 8, 9:49 PM CDT | Areal Flood Advisory | LBF | Blaine, Loup, Thomas | 77 min |
| Jul 8, 9:51 PM CDT | Special Weather Statement | LBF | Custer | 39 min |
| Jul 8, 9:53 PM CDT | Special Weather Statement | LBF | Garfield, Wheeler | 52 min |
| Jul 8, 10:16 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 59 min |
| Jul 8, 10:31 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 29 min |
| Jul 9, 12:21 AM CDT | Special Weather Statement | LBF | Frontier | 39 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.